Hail, Campbell
- When
- July 3, 7:20 PM MST
- Where
- Campbell County, 15.91 mi SW of Savageton
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.680, -105.970
A long-lived supercell thunderstorm tracked across far southern Campbell County and far southern Weston County. The storm produced its large hail across far southern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked across far southern Campbell County and far southern Weston County. The storm produced its large hail across far southern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 4:19 PM MST, 3 hours 1 minute earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Wed Jul 3 2019
.DISCUSSION...(This Evening Through Wednesday)
Issued at 115 PM MDT Wed Jul 3 2019
Latest analysis has an upper low over the Pacific Northwest with a
trough digging down the West Coast with weak upper ridging over the
Mississippi Valley region, leaving the western High Plains in a west
southwesterly flow pattern. At the surface, a stationary
boundary/cold front remains draped across southwestern South Dakota
and northwest SD, into eastern North Dakota. Latest satellite trends
shows a CU field over the southern Black Hills, far southwestern SD,
and areas of eastern Perkins and Meade Counties while low clouds
remain in place over the WY Black Hills, northern Black Hills and
southwestern Butte County remain socked in with fog and low clouds.
For this afternoon and tonight, lee cyclogenesis is ongoing along
the lee trough in eastern Wyoming with large-scale forcing ahead of
an approaching shortwave toward the northwestern portion of the
forecast area. Some convective initiation seems imminent across the
current CU fields in eastern WY and western SD, even with the better
flow aloft over the northern half of the forecast area. Should see
storms move off the higher terrain into the forecast area later this
afternoon/early evening as well. With the frontal boundary, steep
lapse rates, MU CAPE of 1500-3000 J/kg, and modest shear, expect
severe storms this afternoon and evening. Primary threat will be
large hail and damaging winds, and transitioning to more of a wind
event later this evening. The bulk of the storms will push east
overnight, but could see more storm activity redeveloping during the
early morning hours.
On Independence Day, could see some morning storms, then clearing
before the next round of storms in the afternoon and evening. Severe
weather will again be possible as strong CAPE and possibly stronger
shear than today is expected.
Overall, this pattern looks to persistent into early next week,
resulting in daily chances of thunderstorms. Some of the storms
during this time will be strong to severe.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 517 PM MDT Wed Jul 3 2019
Strong to severe storms will continue to move east through the
region this evening, with IFR and localized LIFR conditions in
stronger storms. Storms may linger through the night. Behind the
storms, low clouds and patchy fog could develop, especially across
northeastern WY and in/around the Black Hills.
&&
.HYDROLOGY...
Issued at 115 PM MDT Wed Jul 3 2019
No changes to the current flash flood watch. PWs are 175% of
average and soils are saturated, especially across northwestern
SD. Expect some heavy rain possibly across southern SD and areas
just east of the Hills. However, with the better forcing further
north, have opted to leave the watch as is and monitor for
possible warnings later this afternoon and evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ001-002-012>014-
024-025-072-073.
WY...Flash Flood Watch through late tonight for WYZ054-056-057-071.
&&
DISCUSSION...MLS
AVIATION...Johnson
HYDROLOGY...MLSHazardous Weather Outlook...CORRECTED National Weather Service Rapid City SD 257 PM MDT Wed Jul 3 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 257 PM MDT Wed Jul 3 2019 /357 PM CDT Wed Jul 3 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening. Large hail, damaging wind gusts, and heavy rain are the main severe weather threats, although a couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of showers and thunderstorms each day. Severe thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 1 NW SAINT FRANCIS 43.15N 100.91W
07/03/2019 E65 MPH TODD SD TRAINED SPOTTER
ESTIMATED BETWEEN 60 AND 70 MPH WINDS
0715 PM TSTM WND GST 8 ESE SAINT FRANCIS 43.10N 100.75W
07/03/2019 E60 MPH TODD SD TRAINED SPOTTER
1 INCH DIAMETER BRANCHES DOWN
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
07/03/2019 M78 MPH OGLALA LAKOTA SD MESONET
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 6 W PARMELEE 43.32N 101.14W
07/03/2019 M50 MPH TODD SD MESONET
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD 5 SW KYLE 43.37N 102.25W
07/03/2019 OGLALA LAKOTA SD EMERGENCY MNGR
WATER OVER ROAD FROM SIXMILE CREEK.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 2 NE KADOKA 43.85N 101.48W
07/03/2019 E60 MPH JACKSON SD TRAINED SPOTTER
&&
MESpecial Weather Statement
National Weather Service Rapid City SD
911 PM CDT Wed Jul 3 2019
SDZ047-040245-
Todd SD-
911 PM CDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TODD COUNTY UNTIL 945 PM
CDT...
At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Spring Creek, or 28 miles southwest of Mission, moving
northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rosebud, Saint Francis, Parmelee, Spring Creek and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern South Dakota.
LAT...LON 4318 10123 4331 10106 4339 10083 4300 10063
4299 10079 4300 10122
TIME...MOT...LOC 0211Z 237DEG 38KT 4310 10114
SherburnThe Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832263, 832264.